4 Dangers of Fentanyl and how to help someone at risk of overdose

As Fentanyl overdose-related deaths keep rising in San Diego County, a health order with immediate effect was signed on May 21, 2021, to help save the lives of people who might be at risk of a Fentanyl overdose. The order will allow the general public to have access to Naloxone, (commercially available as Narcan® Nasal Spray) a medicine that quickly reverses the effects of an overdose and can potentially save the life of someone.

 

In the forthcoming months, Naloxone nasal sprays will be available for free at clinics and community health centers, although exact locations are yet to be announced.

 

Fentanyl is a synthetic opioid, described by health professionals as “up to 100 times more powerful than morphine”. It is approved by the Food and Drug Administration as an analgesic and anesthetic. Fentanyl is usually prescribed to patients with severe, chronic pain. 

 

Emergency responders are now being more exposed to fentanyl and its dangerous effects, as overdose-related deaths have continuously increased since 2017. Furthermore, CDC suggests that the death increase might be related to the effects of the COVID-19 Pandemic. 


Bio-One of Oceanside is sharing 4 Dangers of Fentanyl and how to help someone at risk of an overdose. As Last responders, Bio-One of Oceanside specialists are trained to clean and decontaminate areas from Fentanyl residue, whether it’s airborne or spread through surfaces.

Image shows Bio-One technician in full protective gear. Technician is holding a biohazard waste bag.

FENTANYL IS UP TO 100 TIMES MORE POWERFUL THAN MORPHINE

 

Fentanyl is a very strong opioid, and it can be prescribed and administered in multiple dosage forms: oral, sublingual tablets and sprays, nasal sprays, transdermal patches, and injectable formulations. Commercial names include Actiq® (oral), Duragesic® (transdermal patches), and Sublimaze® (sublingual spray).

 

Because of its strong effects, there’s a small difference between receiving a therapeutic dose to overdosing. It must be administered under strict medical control.

 

If you or someone you know is struggling with Fentanyl addiction and is at risk of overdosing, don’t hesitate to contact your local Emergency responders. They can intervene in the early stages of people at higher risk of overdose.

 

Bio-One of Oceanside can help you dispose of Fentanyl and other biohazardous residues to keep your house and your loved ones safe.

FENTANYL USE CAN LEAD TO DEPENDENCE AND ADDICTION

 

Due to its powerful effects on the brain, continuous use of Fentanyl (even prescribed by doctors) can lead to dependence, which, sometimes can lead to addiction. Fentanyl effects usually include:

 

-Pain relief

-Extreme happiness

-Euphoria

-Nausea

-Constipation

-Respiratory problems

-Sedation

-Unconsciousness

 

Furthermore, if a person develops an addiction to Fentanyl, they’ll enter a strong, severe case of SUD (Substance Use Disorder). If the person stops taking Fentanyl, they can experience the effects of withdrawal which could be fatal in some cases.

 

Withdrawal symptoms include:

 

-Muscle and bone pain.

-Diarrhea and vomiting.

-Trouble sleeping.

-Severe cravings.

 

The most disturbing fact about Fentanyl, and drugs in general, is that people will struggle to stop taking them because of the intense effects of withdrawal. This creates an extremely dangerous environment for the person struggling with Fentanyl dependence/addiction and the people around them.

 

Bio-One of Oceanside specialists are professionally trained to approach and disinfect areas impacted by the effects of Fentanyl abuse. We can provide remediation to houses, commercial properties, vehicles, and ambulance/emergency vehicles.

ILLEGAL FENTANYL IS OFTEN MIXED WITH OTHER DRUGS, ELEVATING THE RISK OF ADDICTION AND OVERDOSE

 

Illegal Fentanyl is usually made in labs and mixed with other drugs. Synthetic fentanyl can be illegally sold as a powder solution, put into eye droppers and nasal sprays, prepared for blotter paper, and it’s even made into pills that could be mistaken for prescription opioids.

 

Drug dealers mix fentanyl with other drugs because the effects of Fentanyl are more potent than most drugs so, if it’s mixed with heroin, cocaine, or methamphetamines, the effects of fentanyl will be greater, and cheaper. 

 

This factor elevates the risk of addiction and fentanyl overdose. The effects of an overdose are more difficult to treat in these cases, as you don’t know with certainty which drugs the person overdosed from.

 

EXPOSURE TO FENTANYL MIXED WITH OTHER DRUGS PUT THE LIVES OF FIRST RESPONDERS AT RISK

 

As we previously stated, illegal fentanyl is usually mixed with cocaine, methamphetamines, and other opioids to elevate their effect. Although it is not confirmed that airborne or fentanyl-infected surfaces can have immediate overdose effects, emergency responders are at risk of experiencing the effects of these opioids, which can ultimately put their lives at high risk. 

 

Bio-One of Oceanside recommends always using the proper PPE and other protective gear like nitrile gloves, respiratory protection and avoiding touching eyes, nose or mouth during a potential drug-related scenario. 

 

Carrying Naloxone nasal sprays is a MUST, as it’s a potential lifesaver in case someone might be overdosing. 

Image shows Bio-One technicians in full protective gear.

HOW TO RECOGNIZE AN OVERDOSE, WHAT TO DO AND HOW BIO-ONE OF OCEANSIDE CAN HELP

 

According to the Centers for Disease Control and Prevention, recognizing an opioid overdose can be difficult. It’s imperative that you call 911 in case of an overdose emergency. Signs of an overdose include:

 

-Loss of consciousness

-The person shows signs of struggling to breathe.

-Constricted pupils.

-Limp body

-Irregular pulse

-Skin color changes, normally to pale or blue.

 

Carrying Naloxone can potentially save the life of someone overdosing. Fentanyl overdoses must be treated immediately, a person can die from it within minutes. Do not leave the person alone and while you wait for emergency responders and medical experts to arrive, Naloxone doses can block the most severe effect of an overdose, which is the difficulty to breathe.

 

With the new order in effect, you will find Naloxone nasal sprays for free at clinics and community health centers. Specific places will be determined soon. Learn more about Narcan® Nasal Spray (Commercial brand for Naloxone) and how to get it from your Insurance Company or Pharmacist here.

 

If you know about someone struggling with fentanyl addiction and at risk of overdose, Bio-One of Oceanside can help you. We work closely with first responders, Local Law Enforcement, and Public Service Agencies to provide you with immediate assistance in case of an emergency. 

 

Our specialists are also prepared to help you decontaminate properties, vehicles, and any areas where fentanyl might have been present.

 

Give us a call at Bio-One: 760-429-0729. We offer FREE ESTIMATES for our services, AVAILABLE 24/7, 365 days a year.

 

We are proud members of the Southern California Rental Housing Association and the Carlsbad, Oceanside, and Vista Chambers of Commerce.

request a service

760-429-0729